March 1990

Oral Nifedipine in the Treatment of Hypertensive Urgency: Cerebrovascular Accident Following a Single Dose-Reply

Author Affiliations

Newark, NJ

Arch Intern Med. 1990;150(3):687. doi:10.1001/archinte.1990.00390150152032

In Reply. —This case report is, unfortunately, an excellent example of the hazards associated with the indiscriminate use of oral nifedipine in the treatment of severe hypertension. As stated in our article, 1 and documented by previous authors, 2,3 care must be taken against the casual use of nifedipine. In the patients we studied, only asymptomatic or mildly symptomatic hypertensive individuals were selected for treatment, and all had successful therapy without sequelae. In this case report, however, the patient presented with dizziness and vomiting associated with a severely elevated blood pressure, superimposed on a setting of previously stable, controlled hypertension. This patient would have been considered by us to be an unsuitable candidate for oral nifedipine, and, in fact, we would have considered him to be an unstable hypertensive patient. A more titratable drug such as nitroprusside, used very cautiously, might have been more appropriate and much safer under these

First Page Preview View Large
First page PDF preview
First page PDF preview